Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS North Platte, NE

May 11, 20114 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2011, 12:47 AM MDT for 4 counties in Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 12:47 AM MDT (06:47 UTC)
Expired
May 11, 2011, 1:30 AM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Arthur County, NE, Keith County, NE, Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 71 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:50 AM MDTNON-TSTM WND GST 5014 Ne Keystone, NEESTIMATED 40 TO 50 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3884 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KLBF 110647
SVRLBF
NEC005-101-113-117-110730-
/O.NEW.KLBF.SV.W.0005.110511T0647Z-110511T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHEASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  WESTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 230 AM CDT/130 AM MDT/

* AT 1242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  BUCKTAIL LAKE...OR 15 MILES SOUTHEAST OF ARTHUR...AND MOVING
  NORTHEAST AT 35 MPH.

  AT 115 AM CDT WAS REPORTED WITH THIS STORM AT THE OGALLALA AIRPORT
  AND RADAR ESTIMATED WIND SPEED INDICATES THAT WIND GUSTS EXCEEDING
  75 MPH ARE POSSIBLE.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY 
92 MILE MARKER 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4174 10141 4174 10071 4140 10055 4139 10066
      4139 10127 4132 10127 4129 10154 4160 10193
TIME...MOT...LOC 0645Z 235DEG 29KT 4141 10149
WIND...HAIL 70MPH <.75IN

$$

SPRINGER
2 follow-up statements
220 
WWUS53 KLBF 110712
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
212 AM CDT WED MAY 11 2011

NEC005-101-110721-
/O.CAN.KLBF.SV.W.0005.000000T0000Z-110511T0730Z/
KEITH NE-ARTHUR NE-
112 AM MDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR ARTHUR AND NORTHEASTERN KEITH
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 4174 10071 4140 10055 4139 10066 4139 10140
      4174 10141
TIME...MOT...LOC 0711Z 235DEG 29KT 4153 10126

$$

NEC113-117-110730-
/O.CON.KLBF.SV.W.0005.000000T0000Z-110511T0730Z/
LOGAN NE-MCPHERSON NE-
212 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCPHERSON AND
WESTERN LOGAN COUNTIES UNTIL 230 AM CDT...

AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR DIAMOND BAR LAKE...OR 19 MILES
WEST OF TRYON...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRYON...SCHNICK LAKE...SAND BEACH LAKE...RINGGOLD...HIGHWAY 92 MILE
  MARKER 200...HIGHWAY 97 MILE MARKER 40...HIGHWAY 97 MILE MARKER 20
  AND HIGHWAY 92 MILE MARKER 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4174 10071 4140 10055 4139 10066 4139 10140
      4174 10141
TIME...MOT...LOC 0711Z 235DEG 29KT 4153 10126
WIND...HAIL 60MPH <.75IN

$$

SPRINGER
699 
WWUS53 KLBF 110730
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 AM CDT WED MAY 11 2011

NEC113-117-110739-
/O.EXP.KLBF.SV.W.0005.000000T0000Z-110511T0730Z/
LOGAN NE-MCPHERSON NE-
230 AM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON AND WESTERN LOGAN
COUNTIES WILL EXPIRE AT 230 AM CDT/130 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LOGAN 
COUNTY  UNTIL 315 AM CDT.

LAT...LON 4174 10071 4140 10055 4139 10066 4139 10140
      4174 10141
TIME...MOT...LOC 0729Z 235DEG 29KT 4161 10110

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:21 PM MDT, 12 hours 26 minutes earlier.

Area forecast discussion, May 10, 12:21 PM MDT, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
121 PM CDT TUE MAY 10 2011

.DISCUSSION...
TONIGHT...
THE NAM AND GFS ARE INDICATING ELEVATED INSTABILITY DEVELOPING THIS
EVENING THROUGH WEDNESDAY MORNING AS 700 MB WARM AIR ADVECTION AND
MOISTURE INCREASE ACROSS NORTHERN KANSAS AND SRN NEBRASKA. A
SIGNIFICANT DISTURBANCE ACROSS THE SRN ROCKIES IS FORECAST TO LIFT
THROUGH COLORADO THIS EVENING AND THROUGH NEBRASKA OVERNIGHT. THE
COMBINATION OF THE DISTURBANCE...WARM AIR ADVECTION AND MOISTURE
INCREASING SUGGESTS SCATTERED THUNDERSTORMS DEVELOPING LATE THIS
EVENING AND OVERNIGHT FROM ROUGHLY KOGA THROUGH KONL INCLUDING AREAS
TO THE SOUTH.

WEDNESDAY....AN H700 MB UPPER LOW EMERGES ONTO THE CNTL PLAINS.
ELEVATED INSTABILITY AND MOISTURE ADVECTION CONTINUE ACROSS MOST OF
THE FCST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING.
THERE IS A DISTINCT NORTHWEST TILT THE STORM MOTION AS CONVECTIVE
ELEMENTS LIFT NORTHWEST TOWARD THE NEBRASKA PANHANDLE. ALL OF THIS
RAIN ACTIVITY IS ASSOCIATED WITH 700MB WARM AIR ADVECTION AND AN
ELEVATED WARM FRONT LIFTING SLOWLY NORTH INTO NEBRASKA.

WEDNESDAY NIGHT...THE NAM IS ABOUT THE BEST SHOWING A 700 MB DRY
SLOT AND WARM FRONT LIFTING INTO NCNTL NEBRASKA. THIS SHOULD PROVIDE
A BREAK IN THE RAIN ACTIVITY ACROSS THE SOUTH WITH RAIN AND
THUNDERSTORMS CONTINUE NORTH AND WEST. THE GFS SHOWS THIS BREAK
FARTHER EAST ACROSS CNTL AND ERN NEBRASKA. GIVEN THE WESTWARD TREND
IN THE MODEL SOLNS THE NAM APPEARS TO BE THE BEST CHOICE. WE ALSO
NOTE THAT THE GFS AND NAM ARE TRENDING WETTER. THE IS WELL IN LINE
WITH HPC WHICH FOLLOWED THE ECMWF WHICH WAS THE WETTEST SOLN. A
GENERAL 3/4 TO 1 AND 1/4 INCHES OF RAIN IS FCST THROUGH FRIDAY
MORNING ACROSS ALL OF THE FCST AREA.

THURSDAY THROUGH FRIDAY MORNING...THE UPPER LEVEL LOW TRACKS VERY
SLOWLY EAST ALONG THE KANSAS/NEBRASKA BORDER WITH WRAP AROUND RAIN
AND SHOWERS CONTINUING. THE LATEST WIND GUIDANCE FROM BOTH THE GFS
AND NAM INDICATE NORTHEAST WINDS INCREASING TO 20 TO 30 MPH DURING
THE DAY WEDNESDAY AND BECOMING NORTH AT 25 TO 35 MPH ON THURSDAY.
THE TRACK OF THE UPPER LEVEL LOW AND ASSOCIATED WIND FIELDS ARE WELL
IN LINE WITH A SIGNIFICANT RAIN EVENT FOR NEBRASKA. BY FRIDAY
MORNING THE UPPER LEVEL LOW SHOULD BE OVER NORTHEAST KANSAS WITH
LIGHT RAIN OR SHOWERS TAPERING OFF FROM WEST TO EAST DURING THE DAY.
THE LATEST MODEL SOLNS TRACK THE H700MB LOW AT JUST 10 MPH AS IT
MOVES ALONG THE KANSAS BORDER.

.LONG TERM...SATURDAY THROUGH TUESDAY. LARGE UPPER LEVEL LOW WILL
ONLY SLOWLY MOVE TO THE EAST ACROSS THE MISSISSIPPI VALLEY REGION
DURING THE WEEKEND. LATEST THINKING IS THAT ENERGY WILL DROP SOUTH
FROM CANADA AND RE-ENERGIZE THE THE LOW...KEEPING
CLOUDY...BREEZY...AND COOL CONDITIONS /HIGHS IN THE MID 50S TO LOWER
60S/ ROTATING INTO OUR REGION ON THE BACKSIDE OF THE SYSTEM. ANY
PRECIP SHOULD REMAIN EAST OF THE AREA...BUT A FEW SPRINKLES CANNOT
BE RULED OUT SATURDAY. BY SUNDAY THE UPPER LOW SHOULD BEGIN TO LOOSE
IT/S GRIP ON THE AREA...WITH SKIES CLEARING AND A SLIGHT WARMING
TREND INTO THE 60S. UPPER LEVEL RIDGING REALLY TAKES HOLD MONDAY
INTO TUESDAY...WITH MOSTLY CLEAR SKIES AND CONTINUED SLOWLY WARMING
TEMPERATURES. ALL HIGHS EXPECTED TO BE IN THE 70S BY TUESDAY.
&&

.AVIATION...SOUTHERLY LOW LEVEL JET IS EXPECTED TO DEVELOP ACROSS KS
THIS EVENING AND OVERNIGHT. MEANWHILE A WARM FRONT WILL BECOME
ESTABLISHED ALONG THE NEB/KS BORDER. AS THE MOIST LOW LEVEL JET FLOW
IS LIFTED UP OVER THE WARM FRONT...SCATTERED TSTMS ARE
POSSIBLE IN AND AROUND THE KLBF TAF SITE AND SOUTHWEST THROUGH
CENTRAL NEBRASKA. STORMS ARE NOT EXPECTED TO DEVELOP AS FAR NORTH AS
THE KVTN TAF SITE AND NORTH CENTRAL NEBRASKA...HOWEVER AN ISOLATED
TSTM CANNOT BE RULED OUT. SFC WINDS WILL GRADUALLY SHIFT TO THE
NORTH AND NORTHEAST AT 15 TO 25 KTS AFTER 06Z WEDNESDAY. STRATUS IS
ALSO EXPECTED TO DEVELOP BY WEDNESDAY MORNING AS LOW LEVEL
MOISTURE/HUMIDITY CONTINUES TO INCREASE.
&&

.HYDROLOGY...
INCREASED RELEASES FROM RESERVOIRS ON THE NORTH PLATTE RIVER HAVE
RESULTED IN ADDITIONAL RISES THIS WEEK WITH ADDITIONAL RISES LIKELY
THROUGH THE MONTH OF JUNE. THE U.S. BUREAU OF RECLAMATION IS
FORECASTING RECORD SNOW MELT WITH AN ESTIMATED RUNOFF OF 2,050,000
ACRE FEET OF WATER COMING DOWN THE NORTH PLATTE BASIN BETWEEN APR 1ST
AND JULY 30.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/BT
Hazardous weather outlook, May 10, 2:46 PM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE MAY 10 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT TUE MAY 10 2011 /246 PM MDT TUE MAY 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. AN
ISOLATED SEVERE STORM WITH LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL LIKELY OCCUR WEDNESDAY AND WEDNESDAY NIGHT
ALONG AND SOUTHEAST OF A LINE FROM OGALLALA TO ONEILL AS AN AREA
OF LOW PRESSURE MOVES ACROSS THE CENTRAL PLAINS. THE AREA WILL BE
ON THE COOL SIDE OF THE SYSTEM...BUT ISOLATED SEVERE STORMS COULD
STILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, May 10, 11:43 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 AM CDT WED MAY 11 2011

NEZ035-036-057-059-110630-
ARTHUR NE-KEITH NE-LINCOLN NE-MCPHERSON NE-
1243 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...WESTERN
MCPHERSON...NORTHWESTERN LINCOLN AND NORTHEASTERN KEITH COUNTIES
UNTIL 130 AM CDT/1230 AM MDT/...

AT 1138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF BUCKTAIL LAKE...OR 21 MILES
NORTHEAST OF OGALLALA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKTAIL LAKE...
  DIAMOND BAR LAKE...
  THREE MILE LAKE...
  SCHNICK LAKE...
  SAND BEACH LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS
Special weather statement, May 11, 12:03 AM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
103 AM CDT WED MAY 11 2011

NEZ035-057-110645-
ARTHUR NE-KEITH NE-
1203 AM MDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHWESTERN KEITH
COUNTIES UNTIL 1245 AM MDT...

AT 1201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OTTER CREEK CAMPGROUND...OR 13 MILES
NORTHWEST OF OGALLALA...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARTHUR...
  CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...
  OTTER CREEK CAMPGROUND...
  LEMOYNE...
  HAYTHORN LAKE...
  JENSEN LAKE...
  SAND PUDDIN LAKE...
  THREE MILE LAKE...
  HIGHWAY 61 MILE MARKER 110 TO 130...
  HIGHWAY 92 MILE MARKER 170...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:25 AM MDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas50 min
May 11, 7:15 AM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.